Alert archive / Missouri / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 214, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Sep 16, 2006, 11:41 PM CDT for Atchison County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 16, 2006, 11:41 PM CDT (04:41 UTC)
- Expired
- Sep 17, 2006, 12:30 AM CDT
- In force
- 49 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Atchison County, MO
The radar
The Omaha radar (KOAX), 127 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 16, 11:02 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1906 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 2012 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 16.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:43 PM CDT, 8 hours 58 minutes earlier.
Area forecast discussion, Sep 16, 2:43 PM CDT, 8 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 243 PM CDT SAT SEP 16 2006 .DISCUSSION... 19Z SURFACE ANALYSIS SHOWS A PRONOUNCED LOW LEVEL INSTABILITY AXIS EXTENDING FROM CENTRAL OKLAHOMA...THROUGH EAST CENTRAL KS INTO SE NEBRASKA. AIRMASS IN THIS REGION IS NOW CHARACTERIZED BY TEMPS IN THE UPPER 80S TO LOWER 90S...AND DEWPOINTS IN THE UPPER 60S...RESULTING IN IMPRESSIVE MLCAPES BETWEEN 2000-3000 J/KG HOWEVER...HARDLY A CLOUD IS TO BE FOUND. 18Z KTOP SPECIAL RELEASE (THANKS GUYS) SHOWS THAT THE NOCTURNAL LOW LEVEL JET WHICH BROUGHT ABUNDANT MOISTURE NORTHWARD OVERNIGHT...ALSO ADVECTED A STRONG ELEVATED MIXED LAYER EASTWARD AFTER VEERING THIS MORNING. PRONOUNCED CAPPING INVERSION...SITUATED BETWEEN 850-800MB WILL LIKELY KEEP THE WARM SECTOR QUIET UNTIL FRONTOGENETIC FORCING AND LOW LEVEL CONVERGENCE CAN LIFT OUT THE INVERSION. THE NAM-WRF CONTINUES TO BE THE MODEL OF CHOICE...CONSISTENTLY DEPICTING TWO DISTINCT AREAS FOR DEEP MOIST CONVECTION WHICH APPEAR LIKELY BASED ON RECENT ANALYSIS OF SURFACE/UPPER AIR DATA AND SATELLITE IMAGERY. DEEP SYNOPTIC SCALE LIFT ASSOCIATED WITH THE PRIMARY SURFACE LOW COUPLED WITH UPPER LEVEL QC-FORCING ASSOCIATED WITH INTENSE MID-UPPER JET STREAKS...WILL SUPPORT THE MORE NEAR TERM THREAT FOR SEVERE WEATHER ACROSS THE DAKOTAS...NE NEB AND WRN IA. PER LATEST ANALYSIS/SATELLITE TRENDS...THIS ACTIVITY IS NOW EXPECTED TO REMAIN WELL TO OUR NORTH. FURTHER SOUTH...EXPECT THAT SCATTERED CONVECTION WILL DEVELOP MUCH IN THE SAME FASHION AS LAST EVENING WHEN BOUNDARY LAYER FORCING WAS ACHIEVED ONLY WHEN THE WARM SECTOR FLOW BACKED SUFFICIENTLY AROUND SUNSET. LOADED GUN SOUNDING REMAINS READY AND WAITING. WITH THE LOW LEVEL CONVERGENCE AXIS STILL FAR TO THE WEST...A GREAT DEAL OF UNCERTAINTY REMAINS AS TO THE INTENSITY OF CONVECTION ONCE IT FINALLY GETS IN HERE. BULK SHEAR VECTORS ON THE ORDER OF 40-50 KNOTS ARE PROGGED TO REMAIN LARGELY PARALLEL TO THE BOUNDARY (SSW TO NNE)...SUGGESTING THAT A LINEAR FRONTAL BAND APPEARS MOST LIKELY. GIVEN DIMINISHING AND INCREASINGLY ELEVATED INSTABILITY OVERNIGHT...DAMAGING WIND THREAT WOULD APPEAR GREATEST OVER FAR NW MO WHERE CONVECTION MAY ARRIVE PRIOR TO 06Z. ACTIVITY WILL LIKELY REACH THE REMAINDER OF ERN KS/WRN MO BETWEEN 06 AND 12Z WITH ONLY A MARGINAL THREAT OF SEVERE WEATHER. PRECIPITATION CHANCES WILL STEADILY EXIT TO THE SOUTH/EAST SUNDAY...WITH MUCH DRIER AIR AND PLEASANTLY COOL READINGS FILTERING IN FROM THE NW BENEATH MID LEVEL DRY SLOT. MADE FEW CHANGES TO THE SUNDAY-TUESDAY FORECAST AS AREA REMAINS UNDER THE INFLUENCE OF SPRAWLING SURFACE RIDGE THAT WILL ENCOMPASS ALL OF THE PLAINS AND THE MO RIVER VALLEY. THE ONLY LINGERING QUESTION THAT REMAINS REGARDS THE PROXIMITY OF THE OCCLUSION/UPPER TROUGH MONDAY NIGHT/TUESDAY AS IT CROSSES FROM THE UPPER MIDWEST INTO THE WESTERN GREAT LAKES. THE TRANSITION FROM CYCLONIC TO ANTI-CYCLONIC LOW LEVEL FLOW WILL CLOSE ENOUGH THAT AN EXPANSE OF STRATO-CU COULD ROTATE INTO NRN MO ON TUESDAY. HAVE INCREASED CLOUD COVER ACCORDINGLY AND KIRKSVILLE MAY NOT GET OUT OF THE 50S AS A RESULT. BOOKBINDER MAIN CONCERNS IN THE MID RANGE FORECAST REMAIN WITH TEMPERATURES AND PRECIPITATION CHANCES FOR THE MIDDLE AND END OF NEXT WEEK. OVER THE PAST SEVERAL DAYS MODELS HAVE HAD A DIFFICULT TIME HANDLING A TROUGH PUSHING INTO THE PACIFIC NORTHWEST ON TUESDAY...AS WELL AS AN E PACIFIC LOW PROGGED TO MOVE TOWARD THE CALIFORNIA COAST DURING THE SAME TIMEFRAME. GFS HAS CONTINUED TO BE THE OUTLIER IN ITS VARYING SOLUTIONS WITH THE TROUGH...KEEPING A VERY PROGRESSIVE NW FLOW PATTERN WHILE MEANDERING THE AFOREMENTIONED LOW OFF THE WEST COAST. THE 00Z/16 RUNS OF THE ECMWF/GEM AND 06Z/16 DGEX HAVE BEEN MUCH MORE CONSISTENT WITH THESE FEATURES IN PAST MODEL RUNS...AND WILL BE THE BASIS FOR THE MID-RANGE FORECAST. ALL THREE MODELS INTENSIFY THE H5 RIDGE NEAR 150W...ALLOWING A 140KT JET TO CARVE OUT THE TROUGH CLOSER TO THE WEST COAST. THIS INTENSIFICATION WILL AID IN ABSORBING THE WC LOW...WHILE AT THE SAME TIME SLOWING THE PROGRESSION ACROSS THE CONUS AND CREATING A MORE NEGATIVELY TILTED SYSTEM. WITH THE ABOVE BEING STATED...DRY AND COOLER THAN NORMAL WEATHER WILL PERSIST INTO THE MID PORTIONS OF NEXT WEEK. THE SFC HIGH INFLUENCING THE MIDWEST DURING EARLIER IN THE WEEK...WILL GRADUALLY SHIFT EASTWARD...ALLOWING SOUTHERLY FLOW ALOFT TO RETURN BY THURSDAY. WHILE MOISTURE WILL BE SLOW TO HEAD BACK NORTHWARD...STRONG WAA ALONG WITH WEAK WAVES SENT NEWD OUT OF THE H5 TROUGH...HAS LED ME TO INTRODUCE LOW CHANCE POPS OVER THE AREA FOR FRIDAY AND FRIDAY NIGHT. IT SHOULD BE NOTED THAT REGARDLESS OF MODEL SOLUTIONS...THE POTENTIAL DOES EXIST FOR A RAINY STRETCH OF WEATHER TOWARDS THE END OF NEXT WEEK. DUX && .PREV DISCUSSION... /335 AM CDT SAT SEP 16 2006/ MAIN FORECAST CONCERN IS THE PRECIPITATION CHANCE OVER THE NEXT 36 HOURS...AND TEMPERATURE CHANGES...WITH ABOVE NORMAL TODAY AND BELOW NORMAL BY MONDAY. UPPER PATTERN THROUGH THE WEEKEND WILL BE DOMINATED BY THE STRONG TROUGH CURRENTLY LOCATED OVER WESTERN THIRD OF COUNTRY...WITH SOUTHWEST FLOW AHEAD OF IT OVER THE CENTRAL AND NORTHERN PLAINS. BETTER DIFFLUENCE WITH THIS TROUGH IS TO THE NORTH OF THE FORECAST AREA...BUT EMBEDDED JET MAXES HAVE HELPED TO SET OFF THUNDERSTORMS DURING THE OVERNIGHT IN NEBRASKA AND KANSAS. THUNDERSTORM COMPLEX CURRENTLY IN KANSAS ASSOCIATED WITH A JET MAX THAT THE 200 MB PROFILERS SHOW OVER KANSAS. 00Z MODELS DO NOT SEEM TO HANDLE THIS FEATURE WELL. STORMS INITIALLY FIRED IN LOW LEVEL MOISTURE AXIS OVER WEST CENTRAL KANSAS...AND HAVE BEEN GRADUALLY SHIFTING TO THE EAST OF THIS AXIS AS THE STRONG LOW LEVEL JET VEERS SLIGHTLY. EXPECT THESE STORMS TO WEAKEN AS THEY OUTRUN THE MOISTURE ADVECTION...BUT MAY STILL SEE SOME STORMS IN A WEAKENED STATE...MAKE IT INTO NORTHWEST PART OF FORECAST AREA BEFORE THEY DIE OUT. WILL PUT CHANCE POPS IN MY NORTHWEST THIRD OF FORECAST AREA TO COVER FOR THIS CONVECTION THIS MORNING. MORNING RAIN AND CLOUD DEBRIS MAY BE A FACTOR REGARDING TEMPERATURES...WITH NORTHERN AREAS THE MOST LIKELY TO BE AFFECTED. STILL STRENGTHENING WINDS DUE TO INCREASING PRESSURE GRADIENT AS WESTERN TROUGH APPROACHES SHOULD HELP TO CLEAR OUT CLOUDS ENOUGH TO ALLOW TEMPERATURES TO RECOVER RATHER QUICKLY THIS AFTERNOON. SOUNDING DATA FROM THE NAM/WRF...SHOWS MOST LOCATIONS WILL BE MIXING DOWN FROM AT LEAST 850 MB BY LATER THIS AFTERNOON...AND WITH 850 TEMPS EXPECTED TO BE IN THE 20 TO 22 DEGREE C RANGE...UPPER 80S TO LOWER 90S STILL LOOK POSSIBLE. HOWEVER INCREASING LOW LEVEL MOISTURE MAY TEMPER THIS WARM UP SLIGHTLY...SO WILL NOT RAISE TEMPERATURES MUCH FROM PREVIOUS FORECASTS. EASTERN PART OF FORECAST AREA WHERE SURFACE WINDS WILL LIKELY KEEP SOME SOUTHEASTERLY COMPONENT TODAY...SHOULD STAY A BIT COOLER. TONIGHT AND EARLY SUNDAY SHOULD BE THE MAIN SHOW FOR THE REGION...WITH SURFACE FRONT EXPECTED TO BE IN THE NORTHWEST CORNER OF FORECAST AREA BY LATE EVENING...AND RAPIDLY ADVANCING TO THE EAST OVERNIGHT. LOOKING AT SEVERE PARAMETERS...BEST SHEAR AND CAPE WILL BE OCCURRING AROUND 00Z IN EXTREME NORTHWEST PORTIONS OF FORECAST AREA. WILL KEEP A MENTION OF LARGE HAIL AND DAMAGING WINDS IN THOSE AREAS FOR THIS EVENING...WITH A MODERATE RISK ACROSS THIS REGION FROM SPC. AS EVENING PROGRESSES...AND SURFACE TEMPERATURES COOL A BIT...WILL SEE CAPE VALUES DECREASE...BUT THERE WILL STILL BE THE POTENTIAL OF STRONGER STORMS WITH THE FRONT EVEN IN THE LATE EVENING HOURS...ESPECIALLY IF STORMS CAN ORGANIZE INTO A SQUALL LINE. ONCE FRONT MOVES PAST SUNDAY MORNING...SHOULD SEE AN END TO THE RAIN THREAT AS LARGE DRY WEDGE OF AIR EXPECTED TO BE WRAPPING INTO OCCLUDED UPPER LOW OVER THE UPPER MIDWEST. NOT EXPECTING SUNDAY TO BE THAT MUCH COOLER EVEN WITH COLD FRONT PASSAGE....AS WESTERLY COMPONENT TO LOW LEVEL WINDS WILL PRODUCE ENOUGH DOWNSLOPE EFFECT TO WARM AIR MASS. WILL BE WATCHING FOR LOW LEVEL STRATUS CURRENTLY OVER MONTANA TO GET TAPPED BY THIS UPPER LOW...WHICH SHOULD HELP TO SWING THESE CLOUDS SOUTH INTO MISSOURI FOR THE DAY ON MONDAY AS TRUE COLD PUSH ARRIVES IN REGION. WITH CLOUDS AND COLD AIR ADVECTION...THINK MONDAY WE WILL BE SEEING TEMPERATURES STAYING ON THE CHILLY SIDE...ESPECIALLY IN THE NORTHERN HALF OF FORECAST AREA WHERE THICKER CLOUD DECK WILL LIKELY RESIDE. PC && .AVIATION... FOR THE 18Z TAFS...LITTLE IN THE WAY OF CLOUD COVER THIS AFTERNOON ACROSS THE KS/MO BORDER REGION...WITH WINDS THE ONLY ISSUE FOR THE ONGOING AIR SHOW DOWNTOWN. HAVE TRIMMED THE GUSTS BACK A BIT AS THE STRONGER LOW LEVEL JET MAXIMUM REMAINS LOCATED FURTHER WEST ACROSS KS...BUT 20-25 KNOT SURFACE WINDS WILL PERSIST THROUGH THE AFTERNOON HOURS. PARTIAL DECOUPLING THIS EVENING WILL HELP PROMOTE A STRENGTHENING LOW LEVEL JET...AND HAVE INCREASED THE DEGREE OF WIND SHEAR EXPECTED AFTER 03Z. OTHERWISE...LATEST SURFACE ANALYSIS SHOWS THAT DEVELOPING COLD FRONT/DRY LINE REMAIN WELL TO THE WEST AND A VOLATILE WEATHER SITUATION IS SHAPING UP ACROSS NEBRASKA AND KANSAS FOR LATER THIS AFTERNOON. CURRENT TIMING SUGGESTS THAT THUNDERSTORMS AND ACCOMPANYING WIND SHIFT WILL MOVE INTO WRN MO BETWEEN 08 AND 11Z. HAVE RETAINED TEMPO GROUP INDICATING POTENTIAL FOR STRONG SURFACE WIND GUSTS. ISOLATED 50KT GUSTS MAY BE POSSIBLE IF THUNDERSTORMS CAN REMAIN ORGANIZED...HOWEVER TIME OF DAY WOULD TYPICALLY SUGGEST THAT STORMS WILL ARRIVE IN A WEAKENED STATE. MVFR VIS/CIGS IMPLIED WITH STRONG THUNDERSTORMS. BOOKBINDER && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO EAX
Hazardous weather outlook, Sep 16, 5:30 PM CDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 530 PM CDT SAT SEP 16 2006 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-171100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 530 PM CDT SAT SEP 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS EVENING ACROSS CENTRAL NEBRASKA AND CENTRAL KANSAS...AS A STRONG LOW PRESSURE SYSTEM MOVES INTO MINNESOTA. THE THUNDERSTORM ACTIVITY WILL BUILD EAST INTO NORTHWEST MISSOURI LATER TONIGHT AS A COLD FRONT PRESSES EAST THROUGH THE CENTRAL PLAINS. AT THIS TIME...THUNDERSTORMS ARE EXPECTED TO AFFECT THE NORTHWEST CORNER OF MISSOURI AND NORTHEAST KANSAS BETWEEN 10 PM AND 2 AM... AND THE REST OF NORTHWEST MISSOURI...ALONG AND WEST OF INTERSTATE 35...BETWEEN 2 AND 6 AM. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE ACROSS EXTREME NORTHWEST MISSOURI WHERE THE ATMOSPHERE WILL STILL BE SUFFICIENTLY UNSTABLE THROUGH MIDNIGHT. DUE TO STRONG VERTICAL WIND SPEED SHEAR...THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WIND GUSTS. AFTER MIDNIGHT...THE INSTABILITY IS EXPECTED TO GRADUALLY DIMINISH...CAUSING STORMS TO SLOWLY WEAKEN AS THEY MOVE EAST TO A BETHANY TO KANSAS CITY LINE BY 5 AM. AT THIS TIME...THE RISK OF SEVERE THUNDERSTORMS EXISTS GENERALLY ALONG AND NORTHWEST OF A LINE FROM HARRISONVILLE TO CHILLICOTHE TO UNIONVILLE...WITH THE GREATEST THREAT NORTHWEST OF A ST. JOSEPH TO BETHANY LINE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL LIKELY BE ONGOING EARLY SUNDAY MORNING...AND EXIT NORTHEAST AND CENTRAL MISSOURI BY MIDDAY. SEVERE WEATHER IS PRESENTLY NOT ANTICIPATED. A SERIES OF STORM SYSTEMS WILL AFFECT THE AREA WEDNESDAY NIGHT THROUGH FRIDAY. AT THIS TIME...THERE IS ONLY A SLIGHT CHANCE OF THUNDERSTORMS WITH THE FRIDAY SYSTEM...AND A MORE SOUTHERN STORM TRACK WOULD FURTHER LIMIT ANY STORM CHANCES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING INTO THE EARLY MORNING HOURS...GENERALLY NORTHWEST OF A HARRISONVILLE TO CHILLICOTHE TO UNIONVILLE. DB
Nearby
Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.